During pregnancy, you were used to evaluating everything that went into your body: is this harmful for the baby? After delivery, you may have relaxed that instinct. But if you are breastfeeding, you must still be on guard, for many foods or medicines you take can affect your baby. And not every doctor knows what’s safe for breastfeeding moms, so it’s up to you to be sure about what you put into your body. You should absolutely avoid taking codeine and tramadol, two common pain medicines.
A Long History of Codeine Use
For decades, codeine had been used as part of post-partum pain treatment for mothers. But in 2005, a 13 day-old newborn died after his mother used codeine for pain after an episiotomy from a vaginal delivery. In the body, codeine is metabolized to its active form, morphine. At autopsy, the infant was found to have a morphine level 30 times greater than expected, and the breast milk had codeine levels four times greater than usual.1
Morphine is a powerful suppressant of the central nervous system, and often depresses the patient’s respiratory effort. In babies and children, this can lead to such profound slowing of their breathing that they die.
The mother was taking the prescribed amount, and had even decreased the amount she was taking due to some constipation. So why did the medicine accumulate so much in her milk?
Genetic Differences Are Key
People metabolize medicines differently, and codeine is a perfect example of this. The enzyme responsible for metabolizing codeine is known as Cytochrome P450 2D6 (CYP2D6). The activity of this enzyme varies from person to person and is genetically determined. Humans fall into one of four categories regarding CYP2D6: ultra-rapid, extensive (normal), intermediate, or poor metabolizers.2
Most people are extensive or intermediate metabolizers. Few of us are at either end of the spectrum: the ultra-rapid metabolizers or poor metabolizers.
Ultra-rapid metabolizers will convert the codeine to morphine quickly, and so build up higher levels of morphine in their blood compared to the other groups. The mother in the case mentioned above was tested and found to be an ultra-rapid metabolizer.
After the case report of this infant’s death appeared in The Lancet in 2006, government agencies periodically issued alerts urging caution when prescribing codeine.2,3 However, after much debate in the medical community, the Food and Drug Administration finally issued a warning in May, 2017 that codeine should not be used in breastfeeding women and children. The warning also included the use of tramadol. Tramadol is another opiate that is metabolized by the CYP2D6 enzyme.2
So codeine and tramadol are a definite no no when breastfeeding. And although they aren’t as dangerous as codeine, other opiates, such as oxycodone, should also be avoided. But post-partum moms are often in pain, and the pain needs to be treated. So what meds are safe to use?
Alternatives to Codeine and Tramadol
There are safe alternatives. Acetaminophen (Tylenol®) is one medicine that is safe for use in breastfeeding moms. Non-steroidal anti-inflammatory drugs (NSAID) such as ibuprofen (Motrin® or Advil®), are also safe to use.
And these drugs work just as well or better than the opiates without the risky side effects. One study found that NSAIDS were as effective as codeine containing medicine in treating post-surgical pain, and another found they were better than codeine for pain after a vaginal delivery.4
Remember also that aspirin is probably not a good choice for pain relief as it may lead to increased bleeding in the mother at a time when she may already be bleeding after delivery.
So if you are breastfeeding and in pain, don’t ignore it and don’t just live with it. It can safely be treated with medicine, but not codeine, tramadol, or other opiates.
- Koren G, Cairns J, Chitayat D, Gaedigk A, Leeder SJ. Pharmacogenetics of morphine poisoning in a breastfed neonate of a codeine-prescribed mother. Lancet. 2006 Aug 19;368 (9536):704.
- FDA warns against use of codeine and tramadol in children and breastfeeding women. Med Lett Drugs Ther. 2017 May 22;59 (1521):86-8.
- Halder S, Russell R, Quinlan J. Codeine and breast-feeding mothers. Int J Obstet Anesth. 2015 Feb;24 (1):5-7.
- Palanisamy A, Bailey CR. Codeine in mothers and children: where are we now? Anaesthesia. 2014 Jul;69 (7):655-60.